Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


sick and tired of being tired
Jun 5, 2001

Thank you for your response to my questions(posted May 30) The diflucan is for thrush, dapsone is for PCP but have now stopped taking that,hydroxyzine is to relieve constant itching. As far as the Oxandrin I was taking 7.5 mg twice a day. For the first 2 weeks I took half of that dosage. It made me extremly emotional I would cry for no reason at all and if I was not emotional I was full of anxiety to the point that I could not sit still had to be constantly active. Which in a sense wasn't bad compared to before taking Oxandrin when I was not able to function and was wasting away.What is the normal level of hemoglobin for a 36yr. old male? How concerned should I be about anemia? If it turns out to be the AZT and I better off changing meds or injecting this Procrit that you mentioned and if so is that long term or does it correct the anemia only while taking it? Thank you again Eddie

Response from Dr. Frascino

RJF

Hey Eddie,

Welcome back to The Forum!

Why are you itching constantly? A dermatologist might be able to help with that problem. Hydroxyzine can decrease itching, but also can cause significant drowsiness. I'd suggest trying to find the cause of the itching rather than covering up the symptoms with a medication that can cause additional fatigue and that doesn't really treat the cause of the problem.

Secondly, that reaction to Oxandrin is rather unusual. Are you sure it was the Oxandrin? A couple of options: If you are the guy kind of Eddie (I'm still not absolutely sure if "Eddie" is masculine or feminine), have your testosterone level checked. If low, you should start testosterone replacement. You can use the new topical gel (AndroGel) or patches. If you are the gal kind of Eddie, and want to try the Oxandrin again, start with a small dose, maybe 5 mg a day, and if well tolerated, increase it gradually back to 7.5 mg twice a day. Don't forget to work on your diet and exercise program simultaneously for best results.

Finally, your question about hemoglobin. The normal ranges are not age-specific, but they are gender-specific. Oh, and here in your question, I see you ask about a 36-year-old male. So Eddie, you're a guy! OK, skip all that stuff about "if you are a girl" above. Do have your testosterone checked and male or female, you, too, could try a small dose of Oxandrin and then build up gradually as tolerated. OK, back to your question. The normal hemoglobin range is 14-18 for males (and for all you female Eddies out there, the women's range is 12-16). How concerned should you be about anemia? Very, very concerned. Clinical studies have shown anemia to be associated with decreased survival. That's a pretty good reason to be concerned. The good news is that treatment of anemia is associated with improved survival, not to mention increased energy and quality of life. AZT is a prime suspect. If it turns out to be the culprit, your choices include switching therapies or treating with Procrit. The choice will have to be made with your HIV specialist. If your medication regimen is working well and you can reverse your anemia with a simple once-per-week injection, that's a very attractive option. If, however, you aren't tolerating your AZT for other reasons, you should still have some options for a switch. As for how long you would need the weekly injections, it's variable. Some patients take it until their hemoglobin is back in the normal range for several months and then stop. If the hemoglobin drifts back down, it's easy to start the Procrit back up again.

Hope that helps, Eddie. I think you are on the right track to solving your problems. Stay involved, work with your HIV specialist, and write back anytime you have questions. I promise never to question your gender again.

Best of luck.

Dr. Bob


Previous
free test/versus total testosterone
Next
Fatigue:Medications and the Workplace

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement